Case Study Help

  1. 0
    I'm working on a case study and I'm having trouble answering one of the questions.

    The patient has COPD, diastolic (right side) CHF and is in the hospital due to a possible CVA.

    2 weeks ago the patient had an ECG performed and atrial fibrillation with controlled ventricular response was recorded. He has not have a digoxin test for 2 months. He has crackles in both bases of the lungs. The patient is also flushed, has loose stools and is nauseated. The patient is 185 lbs and 75 inches tall, however, he has lost 10 lbs over the last few weeks. He has a medport for chemo due to colon cancer that currently isn't being used.

    What electrolyte imbalance would potentially be a problem for this patient? Explain what this electrolyte does, how this is related to his current problem.

    I have managed to answer almost all the other questions but this one. I'm thinking it could be something to do with either hyponatremia, hypocalcemia or hypo or hyperkalemia but I'm really not sure. All three can affect the heart and cause dysrhythmias. Any advice and guidance would be much appreciated. TIA

    Get the hottest topics every week!

    Subscribe to our free Nursing Insights: Student Edition newsletter.

  2. 0
    Quote from jaymay 588
    i'm working on a case study and i'm having trouble answering one of the questions.

    the patient has copd, diastolic (right side) chf and is in the hospital due to a possible cva.

    2 weeks ago the patient had an ecg performed and atrial fibrillation with controlled ventricular response was recorded. he has not have a digoxin test for 2 months. he has crackles in both bases of the lungs. the patient is also flushed, has loose stools and is nauseated. the patient is 185 lbs and 75 inches tall, however, he has lost 10 lbs over the last few weeks. he has a medport for chemo due to colon cancer that currently isn't being used.

    what electrolyte imbalance would potentially be a problem for this patient? explain what this electrolyte does, how this is related to his current problem.

    i have managed to answer almost all the other questions but this one. i'm thinking it could be something to do with either hyponatremia, hypokalemia or hypo or hyperkalemia but i'm really not sure. all three can affect the heart and cause dysrhythmias. any advice and guidance would be much appreciated. tia
    you are being asked to do a case study. . .a care plan done in an essay form. it follows the steps of the nursing process. here are the steps of the nursing process and what you should be doing in each step when you are doing a written care plan:
    1. assessment (collect data from medical record, do a physical assessment of the patient, assess adls, look up information about your patient's medical diseases/conditions to learn about the signs and symptoms and pathophysiology)
    2. determination of the patient's problem(s)/nursing diagnosis (make a list of the abnormal assessment data, match your abnormal assessment data to likely nursing diagnoses, decide on the nursing diagnoses to use)
    3. planning (write measurable goals/outcomes and nursing interventions)
    4. implementation (initiate the care plan)
    5. evaluation (determine if goals/outcomes have been met)
      http://allnurses.com/nursing-student...ml#post6283634


      first you need to know the pathophysiology of the patients diagnosis. what is copd? can that cause cardiac dysrhythmia like a fib? what is right heart failure? (hint: cor pulmonale) digoxin test is the level of digoxin in the blood. what could be the effects of an elevated lanoxin level?

      he has crackles in his lungs...do they somewhat clear with cough? can the a fib contribute to left heart failure? what chemotherapy is he on....can it cause problems with the heart/lungs? the patient has cancer....what surgeries has he had done? is this the cause of his diarrhea? can the chemo also cause diarrhea?

      is his weight loss from the diarrhea and/or cancer? what happens to the patient with severe diarrhea and weight loss.....dehydration? malnutrition? electrolyte imbalance?

      what is a cva? did the a fib contribute to the cva?

      what are the electrolytes? look up hypokalemia, hyponatremia. search what roles sodium, potassium ans chloride have to do with the function of the heart.

      what have you searched so far?
  3. 0
    Here is a post of mine about Right heart failure.
    http://allnurses.com/pulmonary-nursi...ml#post6301346
  4. 1
    Other information I forgot to include was:
    VS – T 98.9, apical pulse – 110 irregular and thready, BP 110/60, RR – 25. He states that he has no dyspnea, but does sleep with 3 pillows at night.

    Medications: Theodur 450 mg bid po; Lasix 40 mg bid, po; Proventil 4 puffs q4h; Lanoxin 0.25 mg qd, po; Surfak 240 mg qd po. Diuril 25 mg qd po: Vasotec 5 mg bid po.

    Now that I've looked more deeply into the pathophysiology more I think it is hypokalemia. Atrial fibrillation means there's an arrhythmia. This can be caused by CHF and COPD. The a. fib increases your risk for stroke greatly so I have a feeling that is what caused the stroke. It also can be causing the crackles in the lungs and the irregular, thready pulse and tachycardia.

    Signs and symptoms for hypokalemia that the patient is positive for include weight loss, hemiparesis (weakness), nausea, diarrhea (loose stools). The only thing I'm not certain about is why he is flushed.

    Am I beginning to think along the right lines? Is it possible that all these problems have lead to the patient having renal dysfunction due to the kidney's being overworked? It would explain why not enough potassium is being excreted.
    GrnTea likes this.
  5. 0
    The patient would have hypokalemia from the diarrhea. When there is such a fluid loss malnutrition and electrolyte imbalance will ensue. The more common arrhythmias of hypokalemia (Low potassium (hypokalemia): Causes - MayoClinic.com ) are PVCs (premature ventricular contractions) There is no indication that the patient has any renal involvement, don't over think the situation. Hypokalemia - PubMed Health. With The diarrhea symptoms of dehydration would soon follow. Sodium would be increased due to hemoconcentration from fluid loss.

    Why would he be flushed? Did you look up COPD? Was there mention of "Pink Puffers" and "Blue blowers?" Pink puffer versus blue bloater - The Daily Sign-Out Did you consider the effect of right heart failure and cardiac arrythmia due to the strain on the right side of the heart from the work load and pulmonary hypertension? Chronic obstructive pulmonary disease - PubMed Health Have you considered his theodur possibly being toxic? when was his last theophyllin level? What are the effects of theophylline toxicticity?

    COPD Medscape: Medscape Access requires registration but it is free and an excellent reference

    Cor pulmonale - PubMed Health

    I hope this helps.....
  6. 0
    also 80mg of furosemide (lasix) will make him lose potassium.

    theodur and ventolin will contribute to tachycardia.

    the crackles are related to chf, but the stroke may very well be from an atrial clot that went north to his cerebral circulation.

    renal failure will gradually retain potassium-- you didn't give his labs so you don't really know.

    afib is not usually caused by an electrolyte imbalance-- go look up what causes it and that will help you put together the stroke and the chf.


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

A Big Thank You To Our Sponsors
Top